advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Kirksville, Missouri, USA:

Since starting the insulin pump about two months ago, I have had a increase in my weight (enough to be growing out of my jeans), and I remember that I gained weight when I started using a basal/bolus insulin regimen. At that time, the only effective way I lost weight was by using a weight loss pill for six months, and quit using it after I lost the weight I had desired.

I am 5 feet 8 inches tall and weigh 200 pounds. My basal rate is 3 units per hour, and I usually and I usually bolus 7-15 units for meals. Since I started using the pump, I have gained about 20 pounds and am very depressed about it. I obsess about being fatter and hate it event though my blood sugars are remarkable! Is there anything safe to do about the weight gain? Am I doing something wrong? I need some help here! Any information or advice would be appreciated!

Answer:

Hey, your sugars are doing great. That is a big deal. It has been repeatedly shown that institution of good glucose control is associated with weight gain. The next thing to do is take it a bit at a time. I would consider finding a dietitian or nurse you can work with. It really helps to have someone in your corner giving you the feedback you need.

Usual kinds of things, like diet and exercise, are appropriate to start with. I am not a big fan of any of the weight loss agents, if you do not have to use them. They can be associated with side effects. This is a common problem, but it is one you can overcome. It is much better than the other way around -- having poor control and losing weight.

Based on your basal rate, you are not on the smallest or the largest doses of insulin. However, you may want to consider learning how to carb counting and dose your bolus based on the carbs consumed. This will allow you to decrease your meal size and take an appropriate amount of insulin. You do not want to be taking extra insulin in order to keep the sugars down after eating more than you need.

Even a small amount of weight loss can significantly help decrease your insulin doses. It is also very helpful and necessary to keep your physician informed of your status and any fluctuating blood sugars.

JTL

DTQ-20030225144126
Original posting 13 Mar 2003
Posted to Insulin Pumps and Weight and Weight Loss

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:42
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.